Triple Therapy Linked to Mortality Rate in CAD With GI Bleeding

This article originally appeared here.
Patients were classified by use of aspirin; aspirin and thienopyridine; or aspirin, thienopyridine, and systemic anticoagulant
Patients were classified by use of aspirin; aspirin and thienopyridine; or aspirin, thienopyridine, and systemic anticoagulant

HealthDay News — For patients with lower gastrointestinal bleeding (LGIB) and coronary artery disease (CAD), triple therapy is associated with increased risk of mortality at 90 days after adjustment for confounding variables, according to a study published online November 20 in the Journal of Gastroenterology and Hepatology.

Parita Patel, MD, from the University of Chicago Medical Center, and colleagues conducted a retrospective cohort study involving 716 patients hospitalized with LGIB and CAD while on aspirin. Patients were identified using a validated algorithm and were classified by use of aspirin monotherapy (65.9% of patients); aspirin and thienopyridine (dual antiplatelet therapy [DAPT]; 25%); or aspirin, thienopyridine, and systemic anticoagulant (triple therapy; 9.1%). 

Related Articles

The researchers found that triple therapy was correlated with increased risk of 90-day and 6-month mortality on univariate analysis (hazard ratios, 3.12 and 2.46, respectively). Holding anticoagulation was correlated with increased mortality at 90 days (hazard ratio, 2.3). Triple therapy remained associated with higher 90-day mortality after adjustment for confounding variables (hazard ratio, 3.23).

"The results of this study demonstrate higher comorbidity-adjusted 90-day and six-month mortality for those on triple therapy compared to those on aspirin monotherapy or DAPT. Our data additionally suggests that mortality may be driven by discontinuation of anticoagulation on discharge in patients initially treated with triple therapy," the authors write.

Abstract
Full Text (subscription or payment may be required)